Missouri, 2005

Flash Flood and Flood in Missouri, January 12 to 13, 2005

January 12 to 13, 2005 · NWS SGF · 2 events in 1 county or zone

A slow moving storm system caused heavy rain to occur across much of southern and central Missouri. This event followed quickly on the heels of a previous flood event that occurred from the 4th through the 6th of January, therefore soils were nearly saturated at the onset of the event.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGF wrote it up.

A slow moving storm system caused heavy rain to occur across much of southern and central Missouri. This event followed quickly on the heels of a previous flood event that occurred from the 4th through the 6th of January, therefore soils were nearly saturated at the onset of the event. The lack of January vegetation also contributed to increased runoff and flooding. In Greene County, the primary areas that flooded were low water crossings and low lying areas. Other specific locations that were affected by flooding include, areas along Ward Branch Creek in Springfield, a section of Highway CC two miles west of Fair Grove, the intersection of Farm Road 235 and Highway E, the intersection of Farm Roads 231 and 2,

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at Jan 12, 5:45 PM CST, 2 hours 35 minutes earlier.

Area forecast discussion, Jan 12, 5:45 PM CST, 2 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
545 PM CST WED JAN 12 2005

.DISCUSSION...
MOST INTENSE CONVECTION AT THIS TIME STILL ALONG THE STORM RELATIVE
HELICITY AND INSTABILITY AXIS AS DEPICTED BY THE RUC MODEL.
PROFILER AND OBSERVATION DATA ALSO INDICATE THAT WINDS REMAIN
SLIGHTLY BACKED AHEAD OF THE LINE. HOWEVER...INSTABILITY DOES NOT
SEEM TO BE STRONG ENOUGH TO PRODUCE MORE THAN JUST ISOLATED SEVERE
ALONG BOWING SEGMENTS OF THE LEADING EDGE OF THUNDERSTORMS.

WITH THE SOUTHWEST TO NORTHEAST MOVEMENT OF THE STORMS...EMPHASIS
SEEMS BE SHIFTING BACK TO A HEAVY RAINFALL EVENT.  CELLS ARE
TRAINING OVER AREAS ALREADY SATURATED FROM LAST WEEKS
CONVECTION...AND WITH HIGH PRECIPITABLE WATER VALUES FORECAST
OVERNIGHT...WILL CONTINUE TO MONITOR FOR FLOODING.

GAEDE

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
.MO...FLOOD WATCH UNTIL THURSDAY 3 AM ALL COUNTIES.
.KS...FLOOD WATCH UNTIL THURSDAY 3 AM BOURBON...CHEROKEE AND
CRAWFORD COUNTIES.

WFO SGF
Hazardous weather outlook, Jan 12, 8:05 PM CST, 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
805 PM CST WED JAN 12 2005

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-131200-
BARRY-BARTON-BENTON-BOURBON-CAMDEN-CEDAR-CHEROKEE-CHRISTIAN-CRAWFORD-
DADE-DALLAS-DENT-DOUGLAS-GREENE-HICKORY-HOWELL-JASPER-LACLEDE-
LAWRENCE-MARIES-MCDONALD-MILLER-MORGAN-NEWTON-OREGON-OZARK-PHELPS-
POLK-PULASKI-SHANNON-ST. CLAIR-STONE-TANEY-TEXAS-VERNON-WEBSTER-
WRIGHT-
INCLUDING THE CITIES OF...AVA...BOLIVAR...BRANSON...CAMDENTON...
FORT LEONARD WOOD...FORT SCOTT...HOUSTON...JOPLIN...LEBANON...
MONETT...MOUNT VERNON...NEOSHO...NEVADA...OSAGE BEACH...OZARK...
PITTSBURG...ROLLA...SPRINGFIELD...STOCKTON AND WEST PLAINS.
805 PM CST WED JAN 12 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MISSOURI OZARKS AND EXTREME
SOUTHEAST KANSAS.

.DAY ONE...OVERNIGHT.

  WEATHER HAZARDS EXPECTED:

  WIDESPREAD THUNDERSTORMS CAPABLE OF PRODUCING...
   HAIL TO THE SIZE OF PENNIES.
   DAMAGING WIND GUSTS TO 60 MPH.
   TORRENTIAL RAINFALL WITH WIDESPREAD FLASH FLOODING.

  FREEZING RAIN.

  AREAS AFFECTED AND TIMING:

  STRONG TO LOCALLY SEVERE THUNDERSTORMS WILL CONTINUE TO MOVE
  EAST INTO SOUTH CENTRAL MISSOURI BETWEEN 8 AND 11 PM BEFORE
  EXITING THE AREA.

  MODERATE TO HEAVY RAIN AND EMBEDDED THUNDERSTORMS WILL ALSO
  CONTINUE THROUGH MUCH OF THE OVERNIGHT HOURS ACROSS THE REMAINDER
  OF THE REGION...WITH MODERATE TO WIDESPREAD FLOODING EXPECTED.

  FREEZING RAIN WILL BE POSSIBLE ACROSS EXTREME SOUTHEAST KANSAS AND
  FAR WESTERN MISSOURI...ESPECIALLY AFTER MIDNIGHT.

  DISCUSSION:

  STRONG TO LOCALLY SEVERE THUNDERSTORMS WILL CONTINUE ACROSS SOUTH
  CENTRAL MISSOURI FOR THE NEXT SEVERAL HOURS. DESPITE WEAK
  INSTABILITY...STRONG VERTICAL WIND SHEAR WILL SUPPORT LOCALLY
  DAMAGING WINDS AND A FEW HAIL STONES UP TO THE SIZE OF PENNIES.

  ELSEWHERE...MODERATE TO HEAVY RAINFALL WITH EMBEDDED THUNDERSTORMS
  WILL ACROSS THE ENTIRE REGION THROUGH THE EARLY MORNING HOURS.
  FLASH FLOODING WILL BECOME AN INCREASING THREAT AS STORMS MOVE
  REPEATEDLY ACROSS THE SAME AREAS. A QUICK ONE TO TWO INCHES OF
  RAINFALL WILL OCCUR IN SOME AREAS WITH LOCALLY HEAVIER AMOUNTS
  POSSIBLE. WITH AN ALREADY SATURATED GROUND...ANY HEAVY RAIN
  WILL QUICKLY TURN INTO EXCESS RUNOFF AND RESULT IN FLASH FLOODING.

  LASTLY...TEMPERATURES HAVE FALLEN SHARPLY OVER EXTREME SOUTHEAST
  KANSAS IN THE WAKE OF A STRONG COLD FRONT. AS READINGS FALL
  BELOW FREEZING ACROSS WEST CENTRAL MISSOURI AND EXTREME SOUTHEAST
  KANSAS OVERNIGHT...RAIN WILL GRADUALLY CHANGE OVER TO FREEZING
  RAIN. LIGHT TO MODERATE ICING COULD DEVELOP OVER THE AFFECTED
  AREAS. MORE INFORMATION CAN BE FOUND IN THE FREEZING RAIN ADVISORY
  PRODUCT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

  FREEZING RAIN MAY CONTINUE OVER WESTERN MISSOURI AND EXTREME
  SOUTHEAST KANSAS INTO THE MORNING HOURS.

  OTHERWISE...COLD WEATHER WITH WIND CHILL VALUES OF AROUND ZERO
  WILL OCCUR OVER THE UPCOMING WEEKEND AS ARCTIC AIR SURGES SOUTH
  OVER THE MID SECTION OF THE COUNTRY. A WEAK DISTURBANCE MAY
  PRODUCE SOME LIGHT SNOW ON SUNDAY.

.SPOTTER INFORMATION STATEMENT...

  SPOTTERS AND EMERGENCY MANAGEMENT ARE ALSO ENCOURAGED TO RELAY
  REPORTS OF FLOODING.

BOOKBINDER

In the hours before

Local storm report, Jan 12, 5:15 PM CST, 3 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
515 PM CST WED JAN 12 2005

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0445 PM     HAIL             MACKS CREEK             37.97N 92.98W
01/12/2005  0.75 INCH        CAMDEN             MO   PUBLIC

            HAIL UP TO THE SIZE OF PENNIES...NUMEROUS TREE LIMBS
            DOWN...AND 60 MPH WIND GUSTS REPORTED. REPORTED BY
            PUBLIC.

0455 PM     HAIL             CAMDENTON               38.00N 92.75W
01/12/2005  0.75 INCH        CAMDEN             MO   EMERGENCY MNGR

            REPORTED BY EMERGENCY MNGR.

0455 PM     TSTM WND GST     1 W CAMDENTON           38.00N 92.77W
01/12/2005  70 MPH           CAMDEN             MO   EMERGENCY MNGR

            REPORTED BY EMERGENCY MNGR.

0503 PM     HAIL             6 W OSAGE BEACH         38.23N 92.73W
01/12/2005  0.88 INCH        CAMDEN             MO   PUBLIC

            PENNY TO NICKEL SIZED HAIL REPORTED BY A VOLUNTEER
            WEATHER OBSERVER

SAW
Local storm report, Jan 12, 5:45 PM CST, 2 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
545 PM CST WED JAN 12 2005

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0528 PM     FLASH FLOOD      2 NE GOODSON            37.72N 93.24W
01/12/2005                   POLK               MO   LAW ENFORCEMENT

            HIGHWAY P FLOODED TWO MILES SOUTH OF HIGHWAY 64.
            REPORTED BY LAW ENFORCEMENT.

SAW
Local storm report, Jan 12, 7:00 PM CST, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
700 PM CST WED JAN 12 2005

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0442 PM     TSTM WND GST     2 N AURORA              37.00N 93.72W
01/12/2005  60 MPH           LAWRENCE           MO   LAW ENFORCEMENT

            REPORTED BY LAW ENFORCEMENT.

SAW
Local storm report, Jan 12, 7:24 PM CST, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
724 PM CST WED JAN 12 2005

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0355 PM     HAIL             3 N MORRISVILLE         37.52N 93.43W
01/12/2005  0.88 INCH        POLK               MO   PUBLIC

            PENNY TO NICKEL SIZE HAIL COVERING THE GROUND. ALSO
            SHINGLE DAMAGE TO PROPERTY.

0615 PM     FLASH FLOOD      CASSVILLE               36.68N 93.87W
01/12/2005                   BARRY              MO   LAW ENFORCEMENT

            STREET FLOODING AND ROADS CLOSED WITHIN THE CITY LIMITS

0656 PM     FLASH FLOOD      LOUISBURG               37.75N 93.15W
01/12/2005                   DALLAS             MO   LAW ENFORCEMENT

            WATER OVER STATE HIGHWAY 64 WEST OF THE U.S. HIGHWAY 65
            JUNCTION

SAW
Special weather statement, Jan 12, 7:39 PM CST, 41 minutes before
SPECIAL WEATHER STATEMENT - SEVERE THUNDERSTORM WATCH
NATIONAL WEATHER SERVICE SPRINGFIELD MO
739 PM CST WED JAN 12 2005

KSZ073-097-101-MOZ055>058-066>071-077>081-088>091-093-094-101>103-
130239-
BARRY-BARTON-BENTON-BOURBON-CAMDEN-CEDAR-CHEROKEE-CRAWFORD-DADE-
DALLAS-GREENE-HICKORY-JASPER-LACLEDE-LAWRENCE-MARIES-MCDONALD-MILLER-
MORGAN-NEWTON-PHELPS-POLK-PULASKI-ST. CLAIR-STONE-VERNON-WEBSTER-
INCLUDING THE CITIES OF...BOLIVAR...CAMDENTON...FORT LEONARD WOOD...
FORT SCOTT...JOPLIN...LEBANON...MONETT...MOUNT VERNON...NEOSHO...
NEVADA...OSAGE BEACH...PITTSBURG...ROLLA...SPRINGFIELD AND STOCKTON.
739 PM CST WED JAN 12 2005

SEVERE THUNDERSTORM WATCH NUMBER 3 IS CANCELLED FOR THE FOLLOWING
COUNTIES...

IN MISSOURI:

BARRY...BARTON...BENTON...CAMDEN...CEDAR...DADE...DALLAS...GREENE...
HICKORY...JASPER...LACLEDE...LAWRENCE...MARIES...MCDONALD...MILLER...
MORGAN...NEWTON...PHELPS...POLK...PULASKI...ST. CLAIR...STONE...
VERNON AND WEBSTER.

IN KANSAS:

BOURBON...CHEROKEE AND CRAWFORD.

MOZ082-083-092-095>098-104>106-130400-
CHRISTIAN-DENT-DOUGLAS-HOWELL-OREGON-OZARK-SHANNON-TANEY-TEXAS-
WRIGHT-
INCLUDING THE CITIES OF...AVA...BRANSON...HOUSTON...
OZARK AND WEST PLAINS.
739 PM CST WED JAN 12 2005

SEVERE THUNDERSTORM WATCH NUMBER 3 REMAINS IN EFFECT UNTIL 1000 PM
CST WEDNESDAY EVENING...FOR THE FOLLOWING COUNTIES...

IN MISSOURI:

CHRISTIAN...DENT...DOUGLAS...HOWELL...OREGON...OZARK...SHANNON...
TANEY...TEXAS AND WRIGHT.

SOME CITIES IN THIS SEVERE THUNDERSTORM WATCH INCLUDE AVA...
BRANSON...HOUSTON...OZARK AND WEST PLAINS.

BOOKBINDER
Local storm report, Jan 12, 7:58 PM CST, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
758 PM CST WED JAN 12 2005

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0736 PM     FLASH FLOOD      1 S NEWTONIA            36.87N 94.18W
01/12/2005                   NEWTON             MO   LAW ENFORCEMENT

            WATER OVER HIGHWAY 86 BETWEEN NEWTONIA AND STARK CITY

SAW

The radar

The Springfield radar (KSGF), 10 km away, was scanning. The volume nearest the first event began at 02:21 UTC.

Open the radar archive at this moment

Event by event

1 flash flood, 1 flood. Local standard time, as filed.

Flash Flood, Greene

When
January 12, 8:20 PM CST to 10:55 PM CST
Where
Greene County, Springfield
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
37.200, -93.300

Flood, Greene

When
January 12, 10:55 PM CST to January 13, 4:00 PM CST
Where
Greene forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
37.258, -93.342 (the zone’s center; the record gives no point)

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2005Every state in 2005This day in weather historyWarnings in Missouri, January 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5435706, 5435707.